Dec 11, 2012
Dear Dr. Henry
I'll be travelling to an area with a high risk of Malaria in the New year and was looking for some advice as to interactions of Malaria prophylaxis and Atripla. I've been told that with Mefloquine there are no interactions, but that the side-effects can be quite nasty including sleep problems, nausea, depression etc. As I already suffer some of these with Atripla, I was wondering if it was OK to take atovaquone/proguanil instead as I've been told that the side effects with this drug are far less common/severe. Are there any interaction between atovaquone/proguanil and Atripla? and if so are these interactions of serious concern to either the treatment of HIV or the efficacy of the anti-malarial drug? What would your suggestion to your patients be?
Thanks for all the help you give people on this site.
Response from Dr. Henry
If atovaquone is used with efavirenz (Atripla) there is concern about a drug interaction with perhaps higher doses of atovoquone/proquanil needed. There are other alternatives such as doxycycline which usually is OK with Atripla--need to check for local sensitivities to malaria drugs to make sure the drugs you used would be active where you are traveling. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Will Kids Catch Genital Warts If Parents Have It?
- Will Genital Herpes Cause Shingles?
- Will Baking Soda Help With Herpes?
- What Happens If You Have Gonorrhea For A Year Without Treatment?
- Is Using A Condom A Guaranteed Way To Prevent Genital Herpes?
- Is There A Natural Way To Cure Hpv Genital Wart?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.